Alert archive / Illinois / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 56, NWS Lincoln, IL

April 26, 2017Effingham County, Jasper County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Apr 26, 2017, 4:03 PM CDT for Effingham County, Jasper County, Illinois. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 26, 2017, 4:03 PM CDT (21:03 UTC)
Expired
Apr 26, 2017, 4:45 PM CDT
In force
42 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Effingham County, IL, Jasper County, IL

The radar

The Evansville,IN radar (KVWX), 106 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 26, 12:46 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.1 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2017-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2017-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1086 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
221 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

664 
WUUS53 KILX 262103
SVRILX
ILC049-079-262145-
/O.NEW.KILX.SV.W.0056.170426T2103Z-170426T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
403 PM CDT WED APR 26 2017

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Northern Jasper County in southeastern Illinois...
  Eastern Effingham County in south central Illinois...

* Until 445 PM CDT

* At 403 PM CDT, a severe thunderstorm was located near Bible Grove,
  or 14 miles south of Effingham, moving northeast at 45 mph.

  HAZARD...70 mph wind gusts and quarter size hail. 

  SOURCE...Trained weather spotters. 

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings. 

* Locations impacted include...
  Effingham, Teutopolis, Watson, Dieterich, Edgewood, Montrose,
  Wheeler, Hidalgo, Mason, Yale, Rose Hill, Heartville, Gila,
  Effingham County Airport, Elliotstown and Latona.

This includes the following highways...
 Interstate 57 between mile markers 144 and 167.
 Interstate 70 between mile markers 89 and 104.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3891 8838 3892 8868 3921 8858 3920 8847
      3917 8847 3916 8796 3890 8836
TIME...MOT...LOC 2103Z 231DEG 40KT 3893 8846 

HAIL...1.00IN
WIND...70MPH
 
$$

07
3 follow-up statements
290 
WWUS53 KILX 262117
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
417 PM CDT WED APR 26 2017

ILC049-079-262145-
/O.CON.KILX.SV.W.0056.000000T0000Z-170426T2145Z/
Jasper-Effingham-
417 PM CDT WED APR 26 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHERN JASPER AND EASTERN EFFINGHAM COUNTIES...

At 416 PM CDT, a severe thunderstorm was located near Dieterich, or
11 miles northwest of Newton, moving northeast at 50 mph.

HAZARD...70 mph wind gusts and quarter size hail. 

SOURCE...Trained weather spotters. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

Locations impacted include...
Effingham, Teutopolis, Dieterich, Montrose, Wheeler, Hidalgo, Yale,
Rose Hill, Gila, Elliotstown and Latona.

This includes the following highways...
 Interstate 57 between mile markers 163 and 166.
 Interstate 70 between mile markers 96 and 104.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3892 8854 3919 8853 3920 8847 3917 8847
      3916 8796 3890 8836 3891 8838
TIME...MOT...LOC 2116Z 221DEG 43KT 3909 8834 

HAIL...1.00IN
WIND...70MPH
 
$$

07
331 
WWUS53 KILX 262135
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
435 PM CDT WED APR 26 2017

ILC049-262144-
/O.CAN.KILX.SV.W.0056.000000T0000Z-170426T2145Z/
Effingham-
435 PM CDT WED APR 26 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN EFFINGHAM COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 700 PM CDT for
southeastern Illinois.

LAT...LON 3896 8836 3916 8836 3916 8796 3890 8836
      3892 8835
TIME...MOT...LOC 2134Z 245DEG 32KT 3912 8816 

$$

ILC079-262145-
/O.CON.KILX.SV.W.0056.000000T0000Z-170426T2145Z/
Jasper-
435 PM CDT WED APR 26 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHERN JASPER COUNTY...

At 434 PM CDT, a severe thunderstorm was located over Hidalgo, or 8
miles north of Newton, moving northeast at 45 mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Trained weather spotters. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Wheeler, Hidalgo, Yale, Rose Hill, Gila and Latona. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3896 8836 3916 8836 3916 8796 3890 8836
      3892 8835
TIME...MOT...LOC 2134Z 245DEG 32KT 3912 8816 

HAIL...0.88IN
WIND...60MPH
 
$$

07
294 
WWUS53 KILX 262145
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
445 PM CDT WED APR 26 2017

ILC079-262155-
/O.EXP.KILX.SV.W.0056.000000T0000Z-170426T2145Z/
Jasper-
445 PM CDT WED APR 26 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN JASPER COUNTY HAS
EXPIRED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been allowed to expire.

A severe thunderstorm watch remains in effect until 700 PM CDT for
southeastern Illinois.

LAT...LON 3896 8836 3916 8836 3916 8796 3890 8836
      3892 8835
TIME...MOT...LOC 2145Z 231DEG 40KT 3919 8804 

$$

07

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 3:16 PM CDT, 47 minutes earlier.

Area forecast discussion, Apr 26, 3:16 PM CDT, 47 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
316 PM CDT Wed Apr 26 2017

.SHORT TERM...(This evening through Thursday)
ISSUED AT 316 PM CDT Wed Apr 26 2017

A wet night is on tap across central and southeast Illinois as
periods of showers and thunderstorms accompany a slow moving cold
front and upper-level energy tracking along the boundary. The bulk
of the heavier rainfall and thunderstorms should be east of the area
by Midnight with the passage of the front and/or loss of diurnal
instability.

Aside from a low risk of showers in the morning, Thursday should end
up a mostly dry day as weak high pressure builds across the area.
Temperatures will be noticeably cooler in many areas than today, with
peak  readings mainly around 60 degrees.

&&

.LONG TERM...(Thursday night through Wednesday)
ISSUED AT 316 PM CDT Wed Apr 26 2017

The next stronger piece of upper-level energy will amplify the
broad/shallow troffing across the lower 48 states to start the
period. After a brief dry break, this will being a extended wet
weather period across the region through the weekend. Initially,
Thursday night into Friday night, the bulk of the heavier rainfall
will occur over the southeast 1/2 of the forecast area, closer to a
nearly stationary frontal boundary and associated richer moisture.

A vigorous wave within the mean troffing will lift northeast from the
southern/central Plains into the Great Lakes from Saturday into
Sunday night. The passage of this system will likely be accompanied
by significant rainfall across much of the forecast area, with the
heaviest rainfall likely to fall Saturday night. Much of the
forecast area is likely to see several inches of rainfall by the end
of the weekend. This much rain will result in significant rises on
area rivers, as well as non-river related flooding/flash flooding.
However, it is still too soon to pin-point exact locations/amounts.
So, do not plan to issue any flooding related watches at this time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 100 PM CDT Wed Apr 26 2017

A disturbance, and accompanying area of showers/storms, will
spread across the central Illinois terminals late this afternoon
into tonight. This precipitation will degrade conditions to at
least MVFR, with IFR conditions likely later tonight. A slow
improvement is expected Thursday morning.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Bak
LONG TERM...Bak
AVIATION...Bak
Hazardous weather outlook, Apr 26, 2:47 PM CDT, 1 hour 16 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
247 PM CDT Wed Apr 26 2017

ILZ036-040-041-047>050-271100-
Cass-Fulton-Mason-Menard-Morgan-Schuyler-Scott-
247 PM CDT Wed Apr 26 2017

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated to scattered thunderstorms are expected to develop
during this afternoon, and then diminish during this evening after
sunset. Heavy rainfall of 1 to 1.5 inches is expected through
tonight with locally higher amounts possible east of the Illinois
river.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Flooding will continue along the Illinois River downstream of
Peoria into next week.

More showers and thunderstorms will be likely Friday night through
Sunday as a series of weather systems move through the area.
Rainfall amounts over this 3 day period could range from 3 to 4
inches, with the highest amounts falling Saturday night. The heavy
rain falling on saturated soil from earlier storms will produce
rapid runoff and a potential for localized flooding, as well as,
river flooding across the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ027>031-037-271100-
Knox-Marshall-Peoria-Stark-Tazewell-Woodford-
247 PM CDT Wed Apr 26 2017

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated to scattered thunderstorms are expected to develop
during this afternoon, and diminish during this evening after
sunset. Heavy rainfall of 1 to 1.5 inches is expected through
tonight with locally higher amounts possible east of the Illinois
river.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

More showers and thunderstorms will be likely Friday night
through Sunday as a series of weather systems move through the
area. Rainfall amounts over this 3 day period could range from 2.5
to 3.5 inches, with the highest amounts falling Saturday night.
The heavy rain falling on saturated soil from earlier storms will
produce rapid runoff and a potential for localized flooding, as
well as, river flooding across the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ038-042-043-051>053-271100-
Christian-De Witt-Logan-Macon-McLean-Sangamon-
247 PM CDT Wed Apr 26 2017

This Hazardous Weather Outlook is for portions of central
Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered thunderstorms will develop across the area during this
afternoon, and then diminish from the west after dark this
evening. Some of these storms could be strong from I-55 east,
with gusty winds and small hail being the primary threat. Heavy
rainfall of 1.25 to 1.75 inches will occur through tonight, with
locally higher amounts possible.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

More showers and thunderstorms will be likely Friday night
through Sunday as a series of weather systems move through the
area. Rainfall amounts over this 3 day period could range from 3.5
to 4.25 inches, with the highest amounts falling Saturday night.
The heavy rain falling on saturated soil from earlier storms will
produce rapid runoff and a potential for localized flooding, as
well as, river flooding across the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed from I-55 east until 7 pm.

ILZ044>046-054>057-061-271100-
Champaign-Coles-Douglas-Edgar-Moultrie-Piatt-Shelby-Vermilion-
247 PM CDT Wed Apr 26 2017

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered thunderstorms are expected to develop and move into
east central Illinois during the late afternoon hours, and
diminish by early overnight. Some of these storms could be strong
to severe, with damaging wind gusts and hail the primary threat.
Heavy rainfall of 1 to 1.5 inches is expected, with locally higher
amounts from I-57 west.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

More showers and thunderstorms will be likely Friday night through
Sunday night as a series of weather systems move through the
area. Rainfall amounts over this 3 day period could range from
3 to 4 inches, with the highest amounts falling Saturday night.
The heavy rain falling on saturated soil from earlier storms will
produce rapid runoff and a potential for localized flooding, as
well as, river flooding across the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed from 4 to 9 pm today.

ILZ062-063-066>068-071>073-271100-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
247 PM CDT Wed Apr 26 2017

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered thunderstorms will move northeast across southeast
Illinois during the mid and late afternoon hours, and diminish
by early overnight. There is a slight chance of severe storms,
with damaging wind gusts and large hail the primary threat.
Between a half and 1.5 inches of rain is expected through tonight
with the heaviest amounts from I-57 west.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

More showers and thunderstorms will be likely Friday afternoon
through Sunday night as a series of weather systems move through
the area. Rainfall amounts over this 3 day period could range from
3.5 to 4.5 inches. The heavy rain falling on saturated soil from
earlier storms will produce rapid runoff and a potential for
localized flooding, as well as, river flooding across the region.

In addition, there is a slight risk that some of the storms Friday
night could become severe with damaging winds and large hail the
main threat.

Flooding along the Little Wabash river near Clay City is expected
to develop overnight Friday night and continue into early next
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed through 9 pm today.

07

In the hours before

Local storm report, Apr 26, 3:41 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
341 PM CDT WED APR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     TSTM WND GST     2 SW XENIA              38.62N 88.66W
04/26/2017  E65 MPH          CLAY               IL   EMERGENCY MNGR

&&

SBAKER
Local storm report, Apr 26, 3:52 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
352 PM CDT WED APR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 PM     TSTM WND GST     S FLORA                 38.67N 88.48W
04/26/2017  M50 MPH          CLAY               IL   EMERGENCY MNGR

&&

SBAKER
Special weather statement, Apr 26, 3:53 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Lincoln IL
353 PM CDT WED APR 26 2017

ILZ066-067-262145-
Jasper-Effingham-
353 PM CDT WED APR 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JASPER AND EFFINGHAM
COUNTIES UNTIL 445 PM CDT...

At 353 PM CDT, Doppler radar was tracking a strong thunderstorm near
Watson, or 11 miles south of Effingham, moving northeast at 55 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Effingham, Altamont, Teutopolis, Watson, Dieterich, Edgewood,
Shumway, Montrose, Wheeler, Hidalgo, Moccasin, Mason, Yale, Rose
Hill, Heartville, Lake Sara, Gila, Effingham County Airport,
Elliotstown and Altamont Reservoir.

This includes the following highways...
 Interstate 57 between mile markers 143 and 166.
 Interstate 70 between mile markers 80 and 104.

A severe thunderstorm watch remains in effect until 700 PM CDT for
south central and southeastern Illinois.

LAT...LON 3898 8881 3921 8872 3919 8847 3917 8847
      3917 8825 3915 8797 3891 8835 3891 8881
TIME...MOT...LOC 2053Z 240DEG 49KT 3896 8856

07
Local storm report, Apr 26, 4:03 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
403 PM CDT WED APR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 PM     TSTM WND DMG     5 WNW BIBLE GROVE       38.90N 88.52W
04/26/2017                   CLAY               IL   EMERGENCY MNGR

            POWER LINES DOWNED AT ROUTE 45 NORTH AT CHEETAH LANE.
            ROAD IS BLOCKED.

&&

SBAKER

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 9:42 AM CDTRiver Flood WarningILXClay, Richland21 days
Apr 26, 3:38 PM CDTSevere Thunderstorm WarningILXClay52 min
Apr 26, 3:53 PM CDTSpecial Weather StatementILXEffingham52 min
Apr 26, 3:58 PM CDTSevere Thunderstorm WarningILXClay, Richland47 min
Apr 26, 4:08 PM CDTSevere Thunderstorm WarningILXCrawford, Jasper52 min
Apr 26, 4:22 PM CDTSpecial Weather StatementILXCumberland38 min
Apr 26, 4:44 PM CDTSevere Thunderstorm WarningILXClark, Crawford46 min
Apr 26, 5:05 PM CDTSevere Thunderstorm WarningILXEdgar25 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.